A number of environmental agents are known to cause acute or subacute inhalation injury to the lung parenchyma. Indeed, emergency response guidelines for medical personnel describe toxic inhalation pneumonitis as a heterogeneous group of chemically induced injuries to the lung parenchyma as well as to the upper respiratory tract. The manifestations of such injury depend on the characteristics (e.g., solubility, composition) and the amount of the toxic compound or compounds inhaled.1 Much of what we know about toxic inhalation syndromes derives from high levels of exposure in either occupational settings (e.g., exposure to metals, solvents, acids, bases, ozone, phosgene, or chlorine dioxide) or community settings where fires or accidents may occur (e.g., factory explosions, derailments of chemical-bearing train cars, and overexposure to household cleaning agents). Depending on the type of chemical agent and the amount of material inhaled, patients may experience symptoms ranging from minor respiratory tract discomfort to acute airway injury and damage to the parenchyma with pneumonitis, alveolar edema, respiratory failure, and death. A common pathophysiological pathway includes inflammation, edema of airways with epithelial sloughing, alveolar inflammation, and edema with hypoxemia.2
Layden et al.3 now report in the Journal a cluster of cases from Illinois and Wisconsin in which patients presented with acute, severe respiratory distress after using e-cigarette (vaping) products. Two letters also published in the Journal add further support to vaping-induced respiratory distress: a 6-case cluster from Utah4 and a report of imaging changes seen in a range of cases.5 The Centers for Disease Control and Prevention reported in late August 2019 that at least 215 acute, severe respiratory distress cases have been identified, spanning 25 states, and as of this writing at least 2 deaths have occurred.6 Although more investigation is needed to determine the vaping agent or agents responsible, there is clearly an epidemic that begs for an urgent response.
Until the investigation into the cause of this epidemic of vaping-induced respiratory injury is complete, no conclusions can be drawn as to which compound or compounds are the causes of injury. In light of these cases, however, efforts should be made to increase public awareness of the harmful effect of vaping, and physicians should discourage their patients from vaping.